The measurement of ammonia blood levels in patients taking valproic acid

Looking for problems where they do not exist?

Ada V. Chicharro, Alejandro J. de Marinis, Andres M Kanner

Research output: Contribution to journalArticle

47 Citations (Scopus)

Abstract

Hyperammonemia (HA) commonly occurs with the use of valproic acid (VPA); while it has no clinical significance in most cases, the Physician Desk Reference recommends its discontinuation in the presence of HA. The purpose of this study is to review the literature in order to estimate the prevalence and magnitude of HA in VPA treated patients, to establish any association with hepatotoxicity and encephalopathy and to identify any factors associated with its occurrence. A search of MEDLINE and Cochrane Database of Systematic Reviews, between 1980 and 2005 was performed. Out of 183 studies, 24 met our inclusion criteria. The prevalence of HA in the prospective studies ranged between 70% and 100%, while in cross-sectional studies it varied between 16% and 100%. Ammonia (NH3) blood levels increased by a two-fold average relative to the baseline levels. There was no association between HA and clinical symptoms. Concomitant administration of other antiepileptic drugs (AEDs) was the factor most frequently associated with HA.

Original languageEnglish (US)
Pages (from-to)361-366
Number of pages6
JournalEpilepsy and Behavior
Volume11
Issue number3
DOIs
StatePublished - Nov 2007
Externally publishedYes

Fingerprint

Hyperammonemia
Valproic Acid
Ammonia
Brain Diseases
MEDLINE
Anticonvulsants
Cross-Sectional Studies
Databases
Prospective Studies
Physicians

Keywords

  • Antiepileptic drugs
  • Encephalopathy
  • Epilepsy
  • Hepatic failure
  • Valproic acid

ASJC Scopus subject areas

  • Clinical Neurology
  • Behavioral Neuroscience
  • Neurology

Cite this

The measurement of ammonia blood levels in patients taking valproic acid : Looking for problems where they do not exist? / Chicharro, Ada V.; de Marinis, Alejandro J.; Kanner, Andres M.

In: Epilepsy and Behavior, Vol. 11, No. 3, 11.2007, p. 361-366.

Research output: Contribution to journalArticle

@article{28982bafa0a54ef7a90a647826ade970,
title = "The measurement of ammonia blood levels in patients taking valproic acid: Looking for problems where they do not exist?",
abstract = "Hyperammonemia (HA) commonly occurs with the use of valproic acid (VPA); while it has no clinical significance in most cases, the Physician Desk Reference recommends its discontinuation in the presence of HA. The purpose of this study is to review the literature in order to estimate the prevalence and magnitude of HA in VPA treated patients, to establish any association with hepatotoxicity and encephalopathy and to identify any factors associated with its occurrence. A search of MEDLINE and Cochrane Database of Systematic Reviews, between 1980 and 2005 was performed. Out of 183 studies, 24 met our inclusion criteria. The prevalence of HA in the prospective studies ranged between 70{\%} and 100{\%}, while in cross-sectional studies it varied between 16{\%} and 100{\%}. Ammonia (NH3) blood levels increased by a two-fold average relative to the baseline levels. There was no association between HA and clinical symptoms. Concomitant administration of other antiepileptic drugs (AEDs) was the factor most frequently associated with HA.",
keywords = "Antiepileptic drugs, Encephalopathy, Epilepsy, Hepatic failure, Valproic acid",
author = "Chicharro, {Ada V.} and {de Marinis}, {Alejandro J.} and Kanner, {Andres M}",
year = "2007",
month = "11",
doi = "10.1016/j.yebeh.2007.06.015",
language = "English (US)",
volume = "11",
pages = "361--366",
journal = "Epilepsy and Behavior",
issn = "1525-5050",
publisher = "Academic Press Inc.",
number = "3",

}

TY - JOUR

T1 - The measurement of ammonia blood levels in patients taking valproic acid

T2 - Looking for problems where they do not exist?

AU - Chicharro, Ada V.

AU - de Marinis, Alejandro J.

AU - Kanner, Andres M

PY - 2007/11

Y1 - 2007/11

N2 - Hyperammonemia (HA) commonly occurs with the use of valproic acid (VPA); while it has no clinical significance in most cases, the Physician Desk Reference recommends its discontinuation in the presence of HA. The purpose of this study is to review the literature in order to estimate the prevalence and magnitude of HA in VPA treated patients, to establish any association with hepatotoxicity and encephalopathy and to identify any factors associated with its occurrence. A search of MEDLINE and Cochrane Database of Systematic Reviews, between 1980 and 2005 was performed. Out of 183 studies, 24 met our inclusion criteria. The prevalence of HA in the prospective studies ranged between 70% and 100%, while in cross-sectional studies it varied between 16% and 100%. Ammonia (NH3) blood levels increased by a two-fold average relative to the baseline levels. There was no association between HA and clinical symptoms. Concomitant administration of other antiepileptic drugs (AEDs) was the factor most frequently associated with HA.

AB - Hyperammonemia (HA) commonly occurs with the use of valproic acid (VPA); while it has no clinical significance in most cases, the Physician Desk Reference recommends its discontinuation in the presence of HA. The purpose of this study is to review the literature in order to estimate the prevalence and magnitude of HA in VPA treated patients, to establish any association with hepatotoxicity and encephalopathy and to identify any factors associated with its occurrence. A search of MEDLINE and Cochrane Database of Systematic Reviews, between 1980 and 2005 was performed. Out of 183 studies, 24 met our inclusion criteria. The prevalence of HA in the prospective studies ranged between 70% and 100%, while in cross-sectional studies it varied between 16% and 100%. Ammonia (NH3) blood levels increased by a two-fold average relative to the baseline levels. There was no association between HA and clinical symptoms. Concomitant administration of other antiepileptic drugs (AEDs) was the factor most frequently associated with HA.

KW - Antiepileptic drugs

KW - Encephalopathy

KW - Epilepsy

KW - Hepatic failure

KW - Valproic acid

UR - http://www.scopus.com/inward/record.url?scp=35748934470&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=35748934470&partnerID=8YFLogxK

U2 - 10.1016/j.yebeh.2007.06.015

DO - 10.1016/j.yebeh.2007.06.015

M3 - Article

VL - 11

SP - 361

EP - 366

JO - Epilepsy and Behavior

JF - Epilepsy and Behavior

SN - 1525-5050

IS - 3

ER -